IEEE Transactions on Information Theory

Issue 1 • January 1974

Filter Results

Displaying Results 1 - 25 of 32
  • Error probabilities in binary angle modulation

    Publication Year: 1974, Page(s):36 - 42
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1093 KB)

    It is shown that many signal-detection problems involving binary phase and frequency modulation can be solved by considering the problem as the convolution of two independent phase distributions. When the two distributions are similar and each represents the probability density function of the phase of a sinusoid in noise, the probability of error is described in terms of modified Bessel functions... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A deterministic approach to variable-step delta modulation

    Publication Year: 1974, Page(s):58 - 64
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (927 KB)

    A study is described of delta modulators where the quantizing parameterDeltais a function of a finite number of previously emitted bits. Sufficient conditions are obtained for bounding the steady-state quantization error by the current value ofDeltaunder the assumption that input signals are limited both in amplitude and frequency. The nonlinear problem associated with determ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Tree encoding for symmetric sources with a distortion measure

    Publication Year: 1974, Page(s):65 - 76
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1785 KB)

    A simple algorithm is developed for mapping the outputs of a source into the set of code sequences generated by a tree code. The algorithm is analyzed for a special case in which the source produces discrete independent equiprobable letters, and the distortion measure satisfies a symmetry condition. LettingRbe the code rate andD^{ast}be the minimum average distortion for that... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new theorem about the Mattson-Solomon polynomial, and some applications

    Publication Year: 1974, Page(s):85 - 89
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (584 KB)

    LetF = GF(2), andFG = F[x]/(x^n + 1). FGis the residue class ring of polynomials modx^n + 1. An element ofFGis represented by a polynomial of degree at mostn - 1begin{equation} c(x) = c_0 + c_1 x + cdots + c_{n-1} x^{n-1} end{equation} with coefficients inF. It may also be represented by a polynomial begin{equation} g(z) = sum_{j=0}... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Coarse frequency estimation using the discrete Fourier transform (Corresp.)

    Publication Year: 1974, Page(s):104 - 109
    Cited by:  Papers (66)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (896 KB)

    The discrete Fourier transform (DFT) is applied as a coarse estimator of the frequency of a sine wave in Gaussian noise. Probability of anomaly and the variance of the estimation error are determined by computer simulation for several DFT block sizes as a function of signal energy-to-noise density ratiomathcal{E}/N_0. Several data windows are considered, but uniform weighting gives the ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotic statistics of periodogram-type spectral estimates for the output of nonlinear devices (Corresp.)

    Publication Year: 1974, Page(s):109 - 111
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (416 KB)

    The high resolution statistics of a periodogram-type spectral estimate for a periodic deterministic signal plus Gaussian noise are well understood. If, however, the signal plus noise is first passed through a nonlinear memoryless device (such as a hard limiter), the situation becomes much more complicated. The main result of this correspondence is the derivation of the high resolution limit of the... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bibliography on digital graphic image compression and quality (Corresp.)

    Publication Year: 1974, Page(s):120 - 122
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (519 KB)

    This bibliography lists published papers that specifically relate to the compression or quality of digitized images of graphics data. By graphics data we mean printed matter, handwriting, line drawings, or any image data that is basically two-level: information on background. The data compression covered here assumes information reduction to images with two levels of signal amplitude followed by r... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the computation of rate-distortion functions (Corresp.)

    Publication Year: 1974, Page(s):122 - 124
    Cited by:  Papers (30)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (461 KB)

    In a recent paper [1], Blahut suggested an efficient algorithm for computing rate-distortion functions. In this correspondence we show that the sequence of distributions used in that algorithm has a limit yielding a point on theR(d)curve if the reproducing alphabet is finite, and we obtain a similar but weaker result for countable reproducing alphabets. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the fractional weight of distinct binaryn-tuples (Corresp.)

    Publication Year: 1974, Page(s): 131
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (126 KB)

    It is shown that the fractionpof ones in theMnpositions ofMdistinct binaryn-tuples satisfies the inequality begin{equation} h(p) geq (l/n) log_2 M end{equation} whereh(p) = - p log_2 p - (1 - p) log_2 (1 - p)is the binary entropy function. This inequality, which simplifies the derivation of the distance property of the Justesen codes, is prove... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On binary majority-logic decodable codes (Corresp.)

    Publication Year: 1974, Page(s):131 - 133
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (450 KB)

    LetVprimebe a binary(n,k)majority-logic decodable code withgprime (X)as its generator polynomial and odd minimum distanced. LetVbe the(n, k - 1)subset code generated bygprime (X)(1 + X). This correspondence shows thatVis majority-logic deeodable withd + 1orthogonal estimates. This fact is useful in t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Some rate-p/(p+1)quasi-cyclic codes (Corresp.)

    Publication Year: 1974, Page(s):133 - 135
    Cited by:  Papers (18)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (408 KB)

    Some optimal rate-frac{1}{2}quasi-cyclic codes found by Chert et aL [3] are grouped into a small set of equivalence classes with the assistance of a computer. The weight distribution of a selection of these rate-frac{1}{2}codes is tabulated. In addition, a list of new optimal rate-frac{2}{3}quasi-cyclic codes of lengths up to 54 is presented. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A self-dual even (96, 48, 16) code (Corresp.)

    Publication Year: 1974, Page(s):136 - 138
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (526 KB)

    IfC_1, C_2are two codes of the same length, letC_1 neq C_2 = {(alpha + eta,beta + eta, alpha + beta + eta) mid alpha, beta in C_1, eta in C_2}. TakingC_1andC_2to be two extended quadratic residue codes of length 32, it is shown thatC_1 neq C_2is a (96,48,16) self-dual even code with all weights divisible by 4. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on perfect predictability and analytic processes (Corresp.)

    Publication Year: 1974, Page(s):101 - 102
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (336 KB)

    It is well known that perfect reconstruction of an analytic random process can be accomplished given any finite length continuous sample. A proof is given here that sampling infinitely often over any finite interval also leads to perfect reconstruction. Applications of the result to problems in detection theory, particularly concerning optimum array processing, are discussed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the convergence interval of the power cepstrum (Corresp.)

    Publication Year: 1974, Page(s):111 - 112
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (288 KB)

    It is shown that in cepstrum analysis of multipath signals the stringent conditions imposed on the strength of the delayed echo a can be relaxed to require at most only that a be different from one. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Recent results in the Shannon theory

    Publication Year: 1974, Page(s):2 - 10
    Cited by:  Papers (323)  |  Patents (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1600 KB)

    The first part of this paper consists of short summaries of recent work in five rather traditional areas of the Shannon theory, namely: 1) source and channel coding theorems for new situations; 2) calculation of source rate and channel capacity; 3) channel coding with feedback; 4) source coding; 5) universal coding. The second part of thc paper consists of a relatively detailed discussion of some ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Signal detection in the presence of multiple-access noise

    Publication Year: 1974, Page(s):42 - 49
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (936 KB)

    In this paper we address the mutual interference problems that arise as a result of many independent terminals simultaneously accessing a common channel. "Random code" bounds are used to show the existence of large signal sets for which any one signal can be reliably detected by matched filters despite the mutual interference. Two types of signal sets are considered: sets with a unique signature f... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Noncommuting observables in quantum detection and estimation theory

    Publication Year: 1974, Page(s):16 - 24
    Cited by:  Papers (38)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1392 KB)

    Basing decisions and estimates on simultaneous approximate measurements of noncommuting observables in a quantum receiver is shown to be equivalent to measuring commuting projection operators on a larger Hilbert space than that of the receiver itself. The quantum-mechanical Cramér-Rao inequalities derived from right logarithmic derivatives and symmetrized logarithmic derivatives of the densit... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A class of shortened cyclic codes for a compound channel (Corresp.)

    Publication Year: 1974, Page(s):129 - 131
    Cited by:  Papers (2)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (496 KB)

    This correspondence presents a class of shortened cyclic codes that are suitable for application on a compound channel. The Chinese remainder theorem is applied to the proof of the error-correcting properties of this class of shortened cyclic codes. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stable fixed-lag smoothing of continuous time processes

    Publication Year: 1974, Page(s):25 - 36
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1664 KB)

    Attempts to realize optimal fixed-lag smoothers for continuous-time processes have encountered two major difficulties: the presence of delay lines in the smoother, and the instability of most smoothers. This paper considers suboptimal smoothers which still outperform filters and have performance very close to the optimum. Design procedures are exhibited for smoothers that are both finite-dimension... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A generalization of Huffman coding for messages with frequencies given by upper and lower bounds (Corresp.)

    Publication Year: 1974, Page(s):124 - 125
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (288 KB)

    A generalization of the Huffman coding procedure is given for cases in which the source letter probabilities are known only to fall in certain ranges. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Fixed-memory recursive filters (Corresp.)

    Publication Year: 1974, Page(s):113 - 115
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    This correspondence presents three algorithms for computing least-squares estimates based on fixed amounts of data. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Maximum likelihood estimation of parameters in multivariate Gaussian stochastic processes (Corresp.)

    Publication Year: 1974, Page(s):102 - 104
    Cited by:  Papers (42)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (512 KB)

    We outline a proof of the strong consistency of the maximum likelihood estimate of the parameters of Gaussian random processes possessing linear autoregressive moving average or state space representations. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On estimating signal-to-noise ratio using the sample correlation coefficient (Corresp.)

    Publication Year: 1974, Page(s):112 - 113
    Cited by:  Papers (26)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB)

    Two versions of a Gaussian signal, corrupted by independent Gaussian noises, are available for estimating the signal-to-noise power ratio. This correspondence demonstrates that the sample correlation coefficient can be used to construct an unbiased estimator that is asymptotically efficient. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Information-theoretic computation complexity

    Publication Year: 1974, Page(s):10 - 15
    Cited by:  Papers (75)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1176 KB)

    This paper attempts to describe, in nontechnical language, some of the concepts and methods of one school of thought regarding computational complexity. It applies the viewpoint of information theory to computers. This will first lead us to a definition of the degree of randomness of individual binary strings, and then to an information-theoretic version of Gödel's theorem on the limitations ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Phase tracking and demodulation with delay

    Publication Year: 1974, Page(s):50 - 58
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1344 KB)

    Algorithms are described for estimating carrier phase by a maximum-likelihood procedure similar to the Viterbi algorithm for decoding a digital sequence. These algorithms avoid the constraint of physical realizability imposed by a phase-locked loop and allow a processing lag in estimation. An approximate analysis suggests that threshold extension can be achieved thereby. Computer simulations demon... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Prakash Narayan 

Department of Electrical and Computer Engineering